High Wind, Yuma County
- When
- March 30, 2:00 PM MST to 4:00 PM MST
- Where
- Yuma County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
A deepening low pressure moving across Nebraska helped produce a strong surface gradient which resulted in northwest winds of 35 to 50 mph across eastern Colorado, southwest Nebraska and extreme northwest Kansas. An isolated wind gust of 58 mph was recorded in Yuma county, Colorado during the afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A deepening low pressure moving across Nebraska helped produce a strong surface gradient which resulted in northwest winds of 35 to 50 mph across eastern Colorado, southwest Nebraska and extreme northwest Kansas. An isolated wind gust of 58 mph was recorded in Yuma county, Colorado during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 30, 12:54 PM MST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
154 PM MDT MON MAR 30 2009
.DISCUSSION...
124 PM MDT MON MAR 30 2009
THE ONGOING UPRIGHT BAND OF SNOW MOVING EAST ACROSS THE CWA SHOULD
CLEAR MOST OF THE CWA PRIOR TO THE START OF THE FIRST PERIOD.
HOWEVER, THE TROUGH AXIS/DIFF VORT ADVECTION IS STILL OVER THE
REGION AND AS SUCH I MAINTAINED/EXPAND LOW POPS FOR THE ENTIRE CWA
FOR THIS EVENING... THE IDEA SUPPORT BY SREF AND OPERATIONAL NWP.
LOW POPS ALL NIGHT ACROSS THE FAR NRN ZONES. SFC WINDS ARE
EXPECTED TO INCREASE LATE THIS AFTERNOON AND EARLY EVENING AS THE
UPPER LEVEL LOW MOVES EAST ACROSS NEBRASKA. THE WINDS SHOULD
REMAIN BELOW ADVISORY CRITERIA AFTER 03Z TONIGHT.
TOMORROW WILL BE A LULL BEFORE THE NEXT IN THE SERIES OF TROUGHS
APPROACHES THE REGION. QPF-WISE, AT THIS TIME THE SYSTEM FOR WED
APPEARS TO IMPACT THE CO ZONES THE MOST BUT THAT ACTIVITY APPEARS
SCATTERED AT THIS TIME. I HAVE LOW POPS ACROSS THE BOARD FOR WED
GIVEN THE CONFLICTING INFO IN THE OPERATIONAL NWP. WED NIGHT THE
NAM HOLDS ON TO PRECIP ACROSS THE NW ZONES WHILE THE GFS DEPICTS
A DEEPER SYSTEM DEVELOPING OVER THE SRN PLAINS WITH NO PRECIP IN
THE CWA. FOR NOW, I LEFT THE DRY WED NIGHT FCST ALONE.
BEHIND WEDS SYSTEM THE REGION SHOULD UNDERGO SOME TEMP
MODIFICATION THROUGH FRIDAY BEFORE THE NEXT SYSTEM HEADS INTO OUR
AREA. THE FRIDAY NIGHT/SAT SYSTEM IS BEING TRENDED NORTHWARD BY
THE GFS/EC BUT NOT SO FAR NORTH TO TAKE US OUT OF THE PRECIP
PICTURE. THE CURRENT VERTICAL TEMP PROFILES DEPICT A SN TO RA TO
SN TYPE OF SCENARIO ACROSS MUCH OF THE CWA. GIVEN THIS IS FOR FRI
NIGHT/SAT I DIDNT GET CUTE IN THE GRIDS, AND MAINTAINED THE
MESSAGE OF CHANCE POPS AND MIXED PRECIP. STAY TUNED...
05
&&
.AVIATION...
632 AM MDT MON MAR 30 2009
FOR THE 12Z TAF CYCLE...FOR KGLD...VFR CONDITIONS CURRENTLY AT
KGLD WITH MVFR JUST OFF TO THE WEST. MAY SEE BRIEF PERIODS OF MVFR
CEILINGS OVER KGLD...BUT BELIEVE PREVAILING CONDITIONS WILL BE
JUST ABOVE THAT. ALSO...DO NOT EXPECT LIGHT SNOW SHOWERS FROM
EASTERN COLORADO TO QUITE MAKE IT TO KGLD. KEPT VCSH FROM 16Z TO
01Z TO SHOW THIS. FOR KMCK...CURRENT VFR CONDITIONS ALSO BORDERING
ON MVFR AS LOWER CEILINGS APPROACH FROM THE WEST AND SOUTHWEST.
EXPECT MVFR CONDITIONS TO SET IN AROUND 01Z WITH LIGHT SNOW.
FOR BOTH SITES...WIND FROM THE NORTHWEST WILL QUICKLY
INCREASE...IF THEY ALREADY HAVE NOT...TO 20G30KT. HIGHEST WINDS
ARE EXPECTED TODAY FROM ABOUT 16Z THROUGH 01Z FROM THE NORTHWEST
AT AROUND 25G35KT WITH SOME HIGHER GUSTS REACHING ABOVE 40 KTS.
AFTER ABOUT 01Z...WINDS ARE EXPECTED TO SLIGHTLY DIMINISH TO THE
20G30KT RANGE AND CONTINUE THROUGH THE REMAINDER OF THE TAF
PERIOD. BY THE END OF THE TAF PERIOD...THE SLIGHT CHANCE OF SNOW
SHOULD BE MOVING AWAY FROM KMCK.
BLM
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR KSZ001-
002-013-014-027-028-041-042.
NE...WIND ADVISORY UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR NEZ079-
080.
CO...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR COZ090>092.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT MON MAR 30 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311430- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MDT MON MAR 30 2009 /1140 AM CDT MON MAR 30 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY CONTINUES THROUGH THIS EVENING FOR EASTERN COLORADO AND WEST OF HIGHWAY 83 IN KANSAS AND NEBRASKA. NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL OCCUR. A BAND OF SNOW AND BLOWING SNOW WILL MOVE FROM EASTERN COLORADO INTO EXTREME WESTERN KANSAS BY EARLY AFTERNOON. ONE TO TWO INCH ACCUMULATIONS WILL OCCUR IN YUMA...KIT CARSON AND CHEYENNE COUNTIES IN COLORADO. ACCUMULATIONS ELSEWHERE WILL BE LIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY...STRONG WINDS WILL DEVELOP WITH NORTHWEST WINDS GUSTING OVER 40 MPH BY AFTERNOON...DIMINISHING AROUND SUNSET. WEDNESDAY...LIGHT SNOW WILL BE POSSIBLE ACROSS EASTERN COLORADO AND WEST OF HIGHWAY 27 IN KANSAS AND NEBRASKA. FRIDAY NIGHT THROUGH SATURDAY NIGHT...A SIGNIFICANT WEATHER SYSTEM WILL BRING SNOW TO THE TRI-STATE AREA. THOSE WITH TRAVEL PLANS FOR LATE IN THE WEEK SHOULD MONITOR LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154054.